MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Chest Pain (1776)
Date of Event 04/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections: g3, g6, h2,h6 type of investigation, investigation findings, investigation conclusions have been updated.The event reported is anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device remains implanted; therefore, could not be returned for evaluation.Due to the unavailability of the complaint device, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Imagery was provided for review and the following was observed: an image review was performed and determined: 1c penetration at 12 oclock with corresponding pe, probable 4 1a (1 unequivocal) and 3 areas of intimal contact in the outflow area with no apparent full penetration (probable 1 area with partial intimal penetration uncertain if this will be labelled 1a).Per the technical summary, the ifu, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The reported event was confirmed based on the evaluation of the provided imagery.A review of the dhr and lot history revealed no indication that a manufacturing non-conformance contributed to the complaint.Additionally, a review of ifu materials revealed no deficiencies.An in depth evaluation related to alterra prestent penetration has been documented in a technical summary written by edwards lifesciences.Per technical summary, the alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Penetration is a mechanism for anchoring prestent to anatomy and to prevent prestent migration.Four potential root causes related to device penetrations were investigated and summarized below: manufacturing: frames are inspected 100% for critical dimensions as well as 100% visually inspected for surface defects in ew receiving inspection and go through lot release radial force testing.However, no manufacturing non conformances that could have contributed to a penetration were detected as all prestent dimensions and chronic outward force lot release inspections met in process specifications.Design of prestent: alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Penetration is a mechanism for anchoring prestent to anatomy and to prevent other risks (e.G.Prestent migration).Patient anatomy: none of the patient features evaluated (e.G.Pulmonary diameters, length, previous cardiac surgeries) could be correlated to an increased risk of a penetration.However, a category 2 penetration is potentially dependent on the proximity of the pulmonary artery with adjacent vasculature.In this case, the penetration is rated as category 1c and 1a for inflow apices and 1b for outflow apices.Relation to tracking difficulties: a retrospective review of alterra complaints was performed to identify similar occurrences of a delivery system component, commander ds, alterra ds, or pds, catching on the prestent during advancement to deploy the 29mm s3 valve or during withdrawal of the delivery system.However, it cannot be concluded that there is a correlation between interactions of the delivery system with the prestent to the category of penetration.Additionally, product risk assessment was initiated to assess the risks associated with the frame penetrations.Per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.The investigation documented in the technical summary did not reveal any manufacturing non conformities or procedural related events which could have resulted in the reported complaints.The design of the prestent with outward flared/pointed apices as well as chronic outward force can be identified as potential root causes to the occurrence of penetrations in patients.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.
 
Additional Manufacturer Narrative
Investigation is underway.
 
Event or Problem Description
As reported by an edwards lifesciences field clinical specialist, approximately 2 months post implantation of a stand alone 29mm alterra stent, patient presented with chest pain.A repeat ct was performed for the chest pain.The site reported it may have been do to volume overload and wide open pi.She was in the ed but seemed to be able to manage with diuretics.The patient was scheduled for completion of the procedure with a 29mm sapien 3 valve.The procedure was performed as a site launch, proctor supported without complication and with the intention of staging the procedure d/t dimensions of the distal mpa.The patient is doing well clinically.Per review of the provided imagery: an image review was performed and determined: 1c penetration at 12 oclock with corresponding pe, probable 4 1a (1 unequivocal) and 3 areas of intimal contact in the outflow area with no apparent full penetration (probable 1 area with partial intimal penetration uncertain if this will be labelled 1a).
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to corrected data.Sections: g3, g6, h2,h6 device codes.

Brand Name
EDWARDS ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19532342
Report Number2015691-2024-04570
Device Sequence Number12656157
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)251001(11)230927
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2025
Device Model Number29AP4045A
Device Lot Number65340535
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer06/18/2024
06/27/2024
07/12/2024
Initial Report FDA Received Date06/13/2024
Supplement Report FDA Received Date06/18/2024
07/02/2024
07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient SexFemale
Patient Weight74 KG